[Lower limb edema during valpromide treatment: Case report and literature review.]

[Lower limb edema during valpromide treatment: Case report and literature review.]

Rev Med Interne. 2014 Dec 24;

Authors: Gabriel L, Darcissac C, Goutelle S, Sève P, Vial T, de La Gastine B

Abstract
INTRODUCTION: Valpromide and sodium divalproate are indicated in the treatment of maniac episodes of bipolar disorder. These drugs are metabolized into valproic acid. The occurrence of peripheral edema has been described as a very rare adverse reaction of those drugs.
CASE REPORT: We report the case of a patient treated with valpromide who presented edema of the lower limbs. The increase in furosemide dose allowed regression of edema, and valpromide discontinuation resulted in rapid normalization. Recurrence of mood disorders led to the reintroduction of valpromide, which was associated with recurrence of edema. The definitive withdrawal of valpromide resulted in resolution of edema.
CONCLUSION: Edema of the lower limbs can be induced by valproate. The mechanism of this reaction is unknown. These edema appear to be reversible upon discontinuation of the drug. Clinicians should be aware of a possible relationship between valproate-derived drugs and peripheral edema.

PMID: 25544148 [PubMed - as supplied by publisher]